High Wind, Shelby
- When
- April 6, 11:00 PM CST to April 7, 5:00 PM CST
- Where
- Shelby forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
See the narrative for eastern Nebraska for the same time period.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
See the narrative for eastern Nebraska for the same time period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 6, 1:00 PM CST, 10 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 200 PM CDT FRI APR 6 2001 MAIN FCST CHALLENGE IS TSRA THREAT AND TIMING IN THE 1ST PD. 18Z SFC ANLYS INDICATES WMFNT EXTENDING FM ALG THE IA/MO BORDER TO EXTRM SE NE THEN INTO NRN KS. IR SLTL IMAGERY INDICATES MAIN UPPER LEVEL LOW BULGING E ACROSS ERN NM AND INTO THE WRN TX PNHDL ATTM. SVR TSRA ACTIVITY HAS FIRED RAPIDLY LAST HR OVER WRN KS IN LOW LVL WAA REGIEME. THIS ACTIVITY IS SPREADINTO RAOIDLY NE AT 60MPH AND MAY AFFECT WRN PTNS OF THE CWA LATER TAFTN. OTHER CONCERN FOR TSRA DVLPMENT WILL BE ALG WMFNT WHERE ETA AND NGM BOTH DVLP TSRA FROM S CNTRL NE THRU SE NE AND INTO SRN IA. HELICITY VALUES AROUND 400M2/S2 ALG WITH HIGHLY UNSTABLE AIRMASS TO THE S OF THE FNT WILL LIKELY LEAD TO SVR TSRA DEVELOPMENT LATER TAFTN AND EARLY THIS EVE ALG THE FNT. THERMAL CONTRAST ALG THE WMFNT IS INCRG LAST FEW HRS WITH TEMPS IN THE UPPER 70S TO THE S AND MID 50S TO THE N WITHIN A 20 MILE DISTANCE. EXPECT TSRA ACTIVITY TO DEVELOP ALG THE WMFNT AROUND 4 OR 5 PM...THEN SPREAD RAPIDLY NEWD. THERE IS A TORNADO THREAT FOR ANY STORMS THAT DEVELOP ALG THE FNT...BUT AS STORMS MOVE NE AWAY FROM THE FRONT AND OVER COOLER BOUNDARY LAYER AIR TO THE N...TORNADO THREAT DECREASES SIGNIFICANTLY...BUT LARGE HAIL WILL BE THE PRIMARY THREAT. SOME THREAT FOR FLASH FLOODING OVER EXTREME SE NEB AND SW IA AS LAST NIGHTS CONVECTION LEFT TOPSOIL SATURDATED IN SOME AREAS. 6HRLY FLASH FLOOD GUIDANCE IS IN THE 1.2 TO 1.6 INCH RANGE. COVERAGE OF ACTIVITY ALSO IN QUESTION. COORD WITH DSM EARLIER TDY AND WILL HOLD OFF ON FF WATCH ISSUANCE...BUT WILL HAVE TO BE MONITORED ONCE DEVELOPMENT TAKES PLACE. NEXT ROUND OF TSRA ACTIVITY WILL BE MORE SYNOPTIC SCALE INDUCED AS MAIN 50H UPPER LOW BULGING E ACROSS ERN MN AND W TX PNHDL ATTM EJECTS NEWD. ELEVATED SVR TSRA HAVE FIRED RAPIDLY OVER WRN KS PAST HR. THIS IS IN ADVANCE OF PRIMARY TSRA ACTIVITY WHICH WILL DEVELOP OVER THE WRN HIGH PLNS FURTHER TO THE SW LATER THIS AFTERNOON....THEN MOVE RAPIDLY NEWD. LOW LEVEL FLOW IS ALREADY BACKING OVER THE WRN HIGH PLNS IN RESPONSE TO APROACHING UPPER SYSTEM AND STRENGTHENING SFC LOW OVER NE CO. TSRA ACTIVITY IS MOVING TO THE NE AT 50-60 MPH AND THIS WILL LIKELY BE THE CASE FOR ALL TSRA ACTIVITY THROUGH THE NIGHT. ALTHOUGH TSRA WILL BE POSSIBLE ANYTIME FROM LATE AFTERNOON THROUGH THE NIGHT...GREATEST COVERAGE WILL LIKELY BE FROM AROUND 8PM TO 2AM. MAIN SVR THREAT WITH THIS ACTIVITY LIKELY TO BE HIGH WNDS. TORNADO THREAT LIKELY TO BE DIMINISHED LATER INTO THE EVENING DUE TO LESS INSTABILITY ...THOUGH LRG HAIL AND AN ISOLD TORNADO CANNOT BE RULED OUT. SAT...PATTERN QUIETS DOWN SIGNIFICANTLY. GUSTY WNW WNDS EXPECTED EARLY WITH SOME DEC LATE IN THE DAY AS SFC LOW LIFTS RPDLY NE. DEC CLDS EXPECTED EARLY AND MOSTLY SUNNY SKIES IN THE AFTN. GUID TEMPS LOOK REASONABLE AND WILL RANGE HIGHS IN THE 60S. SAT NIGHT...WNDS WILL DEC SIGNIFICANTLY. SOME MID CLDS INDICATED IN TIME SECTIONS SO WILL KEEP PTLY CLOUDY SKIES GOING. SUN...DEVELOPING WMFNT FROM NW INTO S CNTLR NE WILL BEGIN TO SHIFT E. HIGHEST MEAN RH INDICATED OVER THE FAR S SO WILL KEEP N PTLY SUNNY AND GO MSTLY SUNNY ELSEWHERE. TEMPS TO BE A SLITRLW WARMER WITH HIGHS FROM THE MID 60S TO MID 70S. SUN NIGHT...THE AVN INDICATES A WEAK SHRTWV EJECTING ENE ACROSS SDN SD AND NRN NE. THE AVN ALSO INDICATES SOME MINOR QPF WITH THIS FEATURE OVER THE FAR N...SO WILL GO WITH 30% POPS FAR N AND LEAVE E CNTLR NAD SE NE AND SW IA DRY. IN THE EXTENDED...NEXT WRN U.S. SYSTEM IS PROGGED TO MOVE TO THE S OF NEB. THIS MAY GENERATE SOME SHRA/TSRA ACTIVITY WED AND THURS...UNTIL THEN DRY AND SEASONABLE TEMPS EXPECTED. .OMA...NONE SKERRITT
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-070630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 905 PM CDT FRI APR 6 2001 ...TORNADO WATCH FOR SOUTHEAST NEBRASKA UNTIL 1 AM CDT EARLY SATURDAY... THERE IS STILL SOME RISK OF SEVERE THUNDERSTORMS IN EASTERN NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. SEVERE THUNDERSTORMS ARE MOST LIKELY IN SOUTHEAST NEBRASKA INTO EARLY MORNING. A LINE OF THUNDERSTORMS FROM CENTRAL NEBRASKA TO WESTERN OKLAHOMA WILL CONTINUE EAST THROUGH THE NIGHT. THESE THUNDERSTORMS HAVE THE POTENTIAL OF PRODUCING SEVERE WEATHER. THE PRIMARY THREAT IS FOR DAMAGING WINDS...ALTHOUGH LARGE HAIL AND EVEN A TORNADO IS POSSIBLE. LOCALLY HEAVY RAINS ARE POSSIBLE WITH THESE THUNDERSTORMS. POWERS
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-070630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 905 PM CDT FRI APR 6 200
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240626, 5240627, 5240628, 5240629, 5240630, 5240631, 5240632, 5240633.